MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655Q
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported, the electrosurgical knife fell off (during the check after the procedure).There were no reports of patient harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the results of evaluation and legal manufacturer's final investigation.From the results of evaluation, the following items were observed: knife fell off (during the check after the procedure), knife could not be extended.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, a definitive root cause could not be established.The likely cause of the breakage of the cutting knife might be the following: 1) during tissue incision, an electrical discharge might have occurred due to one of the following factors.The high-frequency output was set too high.The electrosurgical unit was used in the coagulation mode.The output activation time was too long.2) an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3) during tissue incision, a load was applied to the cutting knife, which had reduced strength.This may have caused the cutting knife to bend.4) when the slider was pushed, the bent cutting knife got stuck, preventing it from being extended.5) when the distal end was touched to verify, mechanical stress was applied to the cutting knife, causing it to break.However, a factor of an electrical discharge was unknown and the root cause could not be identified.The instructions for use (instruction manual) contains the following information relevant to the suggested phenomenon: during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife may break.When a high-voltage waveform has to be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms.Soft coagulation < cut / pulse cut < forced coagulation.Do not activate output when the metal portion at the distal end of the endoscope is too close to or in contact with the cutting knife.This could burn the tissue and/or damage the endoscope.If the cutting knife is used in a high-humidity situation, it may be damaged by melting or elongation.1600vp(3200vp-p).2900vp(5800vp-p).Do not use this instrument and a cord with an output higher than the rated high-frequency voltage given in the tables in section 8.2, ¿specifications¿.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument, and/or a cord.8.2 rated high-frequency voltage cut: 1600 vp (3200 vp-p).Coag: 2900 vp (5800vp-p).Be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19912152
Report Number9614641-2024-01578
Device Sequence Number8803447
Product Code KNS
UDI-Device Identifier04953170405631
UDI-Public04953170405631
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-655Q
Device Lot Number44K16
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2024
Supplement Date Received by Manufacturer08/26/2024
Initial Report FDA Received Date08/05/2024
Supplement Report FDA Received Date08/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/15/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown